Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 26, NWS Tucson, AZ

July 27, 2013Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 27, 2013, 1:42 PM MST for Cochise County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2013, 1:42 PM MST (20:42 UTC)
Expired
Jul 27, 2013, 3:45 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 63 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 2:10 PM MSTFLASH FLOOD3 Nne Coronado National, AZWATER ERODED TWIN OAKS ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

391 
WGUS55 KTWC 272042
FFWTWC
AZC003-272245-
/O.NEW.KTWC.FF.W.0026.130727T2042Z-130727T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
142 PM MST SAT JUL 27 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 345 PM MST

* AT 134 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED                 
  AREA...ESPECIALLY ON THE LOWER PORTION OF ASH CANYON WHERE TWIN    
  OAKS ROAD WAS REPORTED TO BE FLOODED BY A TRAINED WEATHER SPOTTER. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ASH        
  CANYON...HUNTER CANYON AND MILLER CANYON. STORMS MAY ALSO CAUSE    
  FLOODING IN SOUTHERN PORTIONS OF SIERRA VISTA TO HEREFORD.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3150 11018 3134 11010 3134 11038 3149 11038

$$
2 follow-up statements
706 
WGUS75 KTWC 272148
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
248 PM MST SAT JUL 27 2013

AZC003-272245-
/O.CON.KTWC.FF.W.0026.000000T0000Z-130727T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
248 PM MST SAT JUL 27 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR
SOUTHWESTERN COCHISE COUNTY...

AT 239 PM MST...THE HEAVY RAINFALL...RATHER LOCALIZED...HAD ENDED IN 
THE WARNED AREA. HOWEVER...THUNDERSTORMS PRODUCING VERY HEAVY 
RAINFALL NEAR LOCHIEL IN SOUTHEAST SANTA CRUZ COUNTY WILL BE 
TRACKING THROUGH THE WARNED BY 330 PM MST. THUS...THE WARNING WILL 
REMAIN IN EFFECT AS ADDITIONAL RAINFALL CAN BE EXPECTED BY 345 PM 
MST WHICH MAY RESULT IN MORE FLASH FLOODING. 

LAT...LON 3150 11018 3134 11010 3134 11038 3149 11038

$$
691 
WGUS75 KTWC 272245
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
345 PM MST SAT JUL 27 2013

AZC003-272255-
/O.EXP.KTWC.FF.W.0026.000000T0000Z-130727T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
345 PM MST SAT JUL 27 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN COCHISE
COUNTY...

HEAVY RAINFALL HAD ENDED. THUS...THE THREAT FOR FLASH FLOODING HAD 
ENDED. 

LAT...LON 3150 11018 3134 11010 3134 11038 3149 11038

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 10:10 AM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 27, 10:10 AM MST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
1010 AM MST SAT JUL 27 2013

.SYNOPSIS...A DOWNWARD TREND IN THUNDERSTORM ACTIVITY WILL BEGIN
TODAY AND CONTINUE INTO EARLY NEXT WEEK. THE BULK OF THUNDERSTORMS
WILL BE EAST OF TUCSON WHERE A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE. EXPECT INCREASING THUNDERSTORM COVERAGE
DURING THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...TOWERING CUMULUS DEVELOPING ACROSS SEVERAL MOUNTAIN
RANGES AT THIS TIME. MEANWHILE...CLEAR SKIES WERE NOTED ACROSS WRN
PIMA COUNTY. DEWPOINTS VALID 17Z WERE GENERALLY IN THE 60S F...AND
THESE TEMPS DOWN ABOUT 2-5 DEGS F VERSUS 24 HOURS AGO. SURFACE TEMPS
VALID 17Z WERE ALSO DOWN NEARLY 2-5 DEGS F VERSUS THIS TIME FRI.
27/12Z KTWC SOUNDING DEPICTED SIMILAR MOISTURE/INSTABILITY VALUES
VERSUS 24 HOURS.

TOTAL PRECIP WATER WAS 1.80 INCHES...LIFTED INDEX OF MINUS 7...AND
MODIFIED CAPE AROUND 1500 J/KG. ALTHOUGH THE MID-LEVEL STEERING FLOW
SPEEDS WERE SIMILAR AND THUS VERY LIGHT...THE DIRECTIONAL COMPONENT
WAS MORE WESTERLY VERSUS FRI. 27/12Z UPPER AIR PLOTS INDICATED 594
DM HIGH PRESSURE CENTERED OVER SE AZ WITH 586 DM LOW PRESSURE
CENTERED OFF THE SRN CALIFORNIA COAST VICINITY 34N/126W. VERY LIGHT
GENERALLY WLY/SWLY FLOW PREVAILED OVER SE AZ.

27/12Z UNIV OF AZ WRF-NAM FAVORS THE BEST CHANCE OF SHOWERS/TSTMS
TODAY AND INTO THIS EVENING TO OCCUR ACROSS GREENLEE/GRAHAM/COCHISE
COUNTIES EAST OF TUCSON. THE 27/12Z UNIV OF AZ WRF-GFS WAS SIMILAR
TO THE WRF-NAM...EXCEPT DEVELOPS MORE SHOWERS/TSTMS SW OF TUCSON
VERSUS THE WRF-NAM.

GIVEN THE AFOREMENTIONED DIAGNOSTICS AS WELL AS A MORE WESTERLY
MID-LEVEL STEERING FLOW...APPEARS THAT THE INHERITED OFFICIAL
FORECAST OF CHANCE-CATEGORY POPS EAST/SOUTH OF TUCSON...ISOLATED
SHOWERS/TSTMS TUCSON VICINITY...AND DRY CONDITIONS ACROSS WRN PIMA
COUNTY SHOULD EVENTUALLY BE REALITY THIS AFTERNOON AND THIS EVENING.
THE BULK OF PRECIP SHOULD END BY ABOUT MIDNIGHT. HOWEVER...THERE
WILL BE ENOUGH MOISTURE TO MAINTAIN A SLIGHT CHANCE OF SHOWERS/
TSTMS LATE TONIGHT EAST OF TUCSON WITH CONTINUED DRY CONDITIONS
ACROSS WRN PIMA COUNTY.

HIGH TEMPS THIS AFTERNOON ARE FORECAST TO BE WITHIN A DEGREE-OR-TWO
OF NORMAL. PLEASE REFER TO THE PREVIOUS DISCUSSION SECTION BELOW FOR
ADDITIONAL DETAIL.

&&

.PREV DISCUSSION /300 AM MST SAT JUL 27 2013/...SUNDAY...LESS
THUNDERSTORM COVERAGE AS ATMOSPHERE CONTINUES TO SLOWLY DRY OUT.
BEST CHANCES WILL BE EAST OF TUCSON. HIGHS WILL BE SLIGHTLY WARMER
THAN TODAY.

MONDAY...WITH PRECIPITABLE WATER VALUES PROGGED TO BE LESS THAN ONE
INCH AREAWIDE RESULTING IN AFTERNOON SURFACE DEWPOINTS IN THE UPPER
40S TO LOWER 50S...OUTSIDE OF A FEW MOUNTAIN THUNDERSTORMS NEAR THE
AZ/NM BORDER...LITTLE THUNDERSTORM ACTIVITY IS EXPECTED ACROSS THE
AREA.

TUESDAY...THE CENTER OF THE UPPER HIGHS...WHICH WAS SOUTH OF THE
AREA SINCE FRIDAY...WILL MOVE INTO NEW MEXICO...THUS BRINGING A
SLIGHT INCREASE IN MOISTURE UNDER E-SE FLOW ALOFT. HOWEVER...ONLY
EXPECTING SLIGHT CHANCE OF STORMS OVER THE EASTERN MOUNTAINS.

WEDNESDAY...BASED ON 00Z GFS/ECMWF/CANADIAN 850-700 MB THICKNESS
VALUES...THIS WILL BE THE HOTTEST DAY IN THIS FORECAST CYCLE. HAVE
INCREASED HIGHS A COUPLE OF DEGREES. WITH MOISTURE INCREASING ACROSS
THE AREA UNDER E-SE FLOW ALOFT...WILL SEE AN UPTICK IN AFTERNOON AND
EVENING THUNDERSTORMS...MAINLY FROM TUCSON EAST AND SOUTH.

THURSDAY...LOW GRADE MONSOON FORECAST WITH SLIGHTLY COOLER DAYTIME
HIGHS.

&&

.AVIATION...VALID THRU 28/12Z. FEW-SCT060 SCT-BKN120 SCT-BKN350 WITH
ISOLD-SCTD TSRA BTWN 27/18Z AND 28/05Z.  LCL MVFR CIGS AND VSBYS
WITH HEAVY RAIN AND WIND GUSTS TO 45 KTS NEAR STRONGEST STORMS.
SURFACE WIND VARIABLE AND GENERALLY LESS THAN 10 KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A MOIST AIR MASS REMAINS OVER THE AREA TODAY BUT
THERE WILL BE A BIT OF DRYING LATE IN THE DAY.  THE RESULT WILL BE
ANOTHER DAY WITH SCATTERED WET THUNDERSTORMS AROUND THE AREA MAINLY
THE EASTERN TWO THIRDS OF SE AZ.  THE DRYING TREND WILL BECOME MORE
NOTICEABLE SUNDAY ONWARD WITH LOWER DEWPOINTS AND LESS OF A THREAT
OF THUNDERSTORMS SUNDAY...AND EVEN MORE SO MONDAY AND TUESDAY.
MOISTURE WILL BEGIN TO SLOWLY INCREASE AGAIN WEDNESDAY ONWARD.
LIGHT WINDS TODAY WILL GIVE WAY TO NORMAL DIURNAL WINDS MONDAY
ONWARD.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

DISCUSSION...FRANCIS
PREV DISCUSSION...JG
AVIATION/FIRE WEATHER...CERNIGLIA

In the hours before

Local storm report, Jul 27, 11:42 AM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1142 AM MST SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     TSTM WND GST     4 SE DOVE MOUNTAIN      32.43N 111.04W
07/26/2013  M61 MPH          PIMA               AZ   TRAINED SPOTTER

            61 MPH WIND GUST

&&

EVENT NUMBER TWC1300087

FRANCIS
Local storm report, Jul 27, 11:44 AM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1144 AM MST SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     TSTM WND DMG     4 SE DOVE MOUNTAIN      32.43N 111.04W
07/26/2013                   PIMA               AZ   TRAINED SPOTTER

            SOME TREE BRANCHES DOWN... LARGE TREE SPLIT IN HALF...
            OCOTILLO AND AGAVE UPROOTED

&&

EVENT NUMBER TWC1300088

FRANCIS
Special weather statement, Jul 27, 11:58 AM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1158 AM MST SAT JUL 27 2013

AZZ504-507-513-271945-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
1158 AM MST SAT JUL 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN PIMA AND WESTERN
COCHISE COUNTIES UNTIL 1245 PM MST...

AT 1151 AM MST...THE PUBLIC REPORTED A STRONG THUNDERSTORM 17 MILES
SOUTHWEST OF BENSON...OR 25 MILES NORTHWEST OF SIERRA VISTA...MOVING
NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...THE EMPIRE AND WHETSTONE
MOUNTAINS AND KARTCHNER CAVERNS STATE PARK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3198 11050 3190 11033 3182 11026 3174 11041
      3175 11066 3192 11075
TIME...MOT...LOC 1857Z 246DEG 4KT 3184 11055

CERNIGLIA
Special weather statement, Jul 27, 12:47 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1247 PM MST SAT JUL 27 2013

AZZ507-513-272030-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
1247 PM MST SAT JUL 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN PIMA...
NORTHEASTERN SANTA CRUZ AND WESTERN COCHISE COUNTIES UNTIL 130 PM
MST...

AT 1238 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES NORTHWEST OF HUACHUCA CITY...OR 18
MILES NORTHWEST OF SIERRA VISTA...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...BENSON...WHETSTONE AND
KARTCHNER CAVERNS STATE PARK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3199 11023 3167 11022 3168 11055 3195 11053
TIME...MOT...LOC 1947Z 246DEG 4KT 3180 11041

CERNIGLIA
Special weather statement, Jul 27, 12:56 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1256 PM MST SAT JUL 27 2013

AZZ507-508-513-272045-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
1256 PM MST SAT JUL 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 145
PM MST...

AT 1247 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM JUST NORTH OF INTERSTATE 10 NEAR TEXAS CANYON
OR BETWEEN EXITS 312 AND 316.  THIS IS ROUGHLY 12 MILES NORTHEAST OF
BENSON...OR 22 MILES SOUTHWEST OF WILLCOX.  THIS STORM IS MOVING
SLOWLY EAST SOUTHEAST.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...DRAGOON.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3214 11021 3217 10998 3196 11002 3198 11022
TIME...MOT...LOC 1953Z 266DEG 7KT 3205 11011

CERNIGLIA

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 11:03 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 27, 11:12 AM MSTFlash Flood WatchTWCGraham, Greenlee8 hr
Jul 27, 11:18 AM MSTFlash Flood WarningTWCPima, Pinal3 hr
Jul 27, 11:58 AM MSTSpecial Weather StatementTWCSanta Cruz47 min
Jul 27, 12:47 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Jul 27, 12:56 PM MSTSpecial Weather StatementTWCCochise49 min
Jul 27, 3:43 PM MSTSevere Thunderstorm WarningTWCPima47 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.